Hyperthyroidism After Propranolol Withdrawal

Louis Shenkman, Jerome Lowenstein, Philip Podrid

Research output: Contribution to journalArticlepeer-review

Abstract

Classic features of thyrotoxicosis developed in three patients with no prior history of thyroid disease shortly after the discontinuation of therapy with or decrease in dosage of propranolol hydrochloride. Graves' disease probably developed fortuitously after propranolol therapy was instituted, but the β-adrenergic blockade masked the clinical features of hyperthyroidism. On discontinuation of propranolol therapy or decrease in propranolol dosage, previously latent thyrotoxicosis became manifest. If hyperthyroidism masked by β-blockade is not recognized before withdrawal of propranolol therapy in patients with ischemic heart disease, the sudden appearance of thyrotoxicosis may lead to symptoms of increased myocardial ischemia. (JAMA 238:237-239, 1977).

Original languageEnglish
Pages (from-to)237-239
Number of pages3
JournalJAMA - Journal of the American Medical Association
Volume238
Issue number3
DOIs
StatePublished - 18 Jul 1977
Externally publishedYes

Fingerprint

Dive into the research topics of 'Hyperthyroidism After Propranolol Withdrawal'. Together they form a unique fingerprint.

Cite this